Kansas, 2002

Hail and Damaging Wind in Kansas, September 18, 2002

September 18, 2002 · NWS TOP · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 3:25 PM CST, 35 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT WED SEP 18 2002

MAIN CONCERNS ARE SEVERE WEATHER THIS EVENING, THEN RAIN POTENTIAL
THROUGH THURSDAY NIGHT.

SURFACE TROUGH ENTERED OUR NORTHCENTRAL KANSAS COUNTIES AROUND NOON,
BUT WILL BE SLOW TO SLIDE TO THE SOUTHEAST, NOT REACHING TOPEKA
UNTIL ABOUT MIDNIGHT.  AREA REMAINS IN A MODERATE RISK FOR SEVERE
THIS EVENING, BUT 18Z TOPEKA SOUNDING STILL SHOWED A GOOD CAP AT
800MB ALTHOUGH CAPE WAS NEARLY 4000 J/KG.  BIGGEST CONCERN IS HOW
MUCH ACTIVITY WILL FORM NORTH OF THE FRONT IN ELEVATED AIR.  LIGHT
SHOWERS DEVELOPED DURING THE EARLY AFTERNOON FROM SOUTHCENTRAL INTO
NORTHWEST KANSAS.

FRONT SHOULD RUN INTO ABUNDANT MOISTURE LATER TONIGHT THROUGH
THURSDAY MORNING OVER THE EASTCENTRAL COUNTIES WHERE VERY HEAVY
RAINS WILL BE THE CHIEF CONCERN.

H850 TROUGH HANGS ACROSS THE FORECAST AREA THROUGH THE DAY THURSDAY
BEFORE BEGINNING TO SLIDE EAST ABOUT 12Z FRIDAY.  THIS FORECAST
DELAYED THE ENDING OF THE PRECIP FROM WEST TO EAST THURSDAY NIGHT,
AND INCLUDED A SLIGHT CHANCE ALONG THE EXTREME EAST UNTIL NOON
FRIDAY.

THE REST OF FRIDAY INTO SATURDAY WILL SEE NORTHWEST FLOW ALOFT AND
COOLER SURFACE TEMPERATURES.

SUNDAY THROUGH WEDNESDAY...OPTED TO TAPER BACK THE CHANCE FOR RAIN
MONDAY AND TUESDAY, RESTRICTING IT ONLY TO THE NORTHERN COUNTIES
(GENERALLY NORTH OF U.S. HIGHWAY 24).  THIS WAS BASED ON A SLOWER
MOVEMENT OF THE NEXT FRONT.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, Sep 18, 11:57 AM CST, 4 hours 3 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED SEP 18 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED
ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS MAINLY FOR
LATE THIS AFTERNOON AND TONIGHT.

THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS
ACROSS THE AREA DURING THIS TIME. A COLD FRONT IS EXPECTED TO MOVE
INTO NORTH CENTRAL KANSAS BY LATE THIS AFTERNOON AND SLOWLY MOVE
SOUTHEAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. THE
FRONT WILL BE MOVING INTO A VERY MOIST AND UNSTABLE AIR MASS.

THERE IS A THREAT FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY
TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS
BECOME MORE OF A CLUSTER, THE THREAT WILL SHIFT TO DAMAGING WINDS
AND LARGE HAIL. IN ADDITION, BECAUSE OF THE SLOW MOVEMENT OF THE
FRONT, VERY HEAVY RAINS ARE LIKELY TO OCCUR OVER THE SAME
LOCATIONS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA
CONCERNING THE POTENTIAL FOR SEVERE WEATHER.

BEGINNING OCTOBER 1, 2002, THIS PRODUCT WILL BE ISSUED ON A ROUTINE
DAILY BASIS, AND THE PRODUCT IDENTIFIER WILL CHANGE TO TOPHWOTOP FROM
TOPSPSTOP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morris

When
September 18, 4:00 PM CST
Where
Morris County, 1 mi W of Council Grove
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -96.500

Hail, Wabaunsee

When
September 18, 5:18 PM CST
Where
Wabaunsee County, 7 mi N of Paxico
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -96.167

Thunderstorm Wind, Wabaunsee

When
September 18, 5:18 PM CST
Where
Wabaunsee County, 7 mi N of Paxico
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.167, -96.167

Hail, Pottawatomie

When
September 18, 5:26 PM CST
Where
Pottawatomie County, 3 mi N of Emmett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -96.050

Hail, Jackson

When
September 18, 5:33 PM CST
Where
Jackson County, 12 mi SSW of Soldier
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -96.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316864, 5316865, 5316866, 5316867, 5316868.